Authors: Rutger van der Schrier, M.D. et al
Anesthesiology 3 2017, Vol.126, 534-542.
Background: Respiratory depression is a potentially fatal complication of opioid use, which may be exacerbated by simultaneous ethanol intake. In this three-way sequential crossover dose-escalating study, the influence of coadministration of oral oxycodone and intravenous ethanol was assessed on resting ventilation, apneic events and the hypercapnic ventilatory response in healthy young and older volunteers.
Methods: Twelve young (21 to 28 yr) and 12 elderly (66 to 77 yr) opioid-naive participants ingested one 20 mg oxycodone tablet combined with an intravenous infusion of 0, 0.5, or 1 g/l ethanol. Resting respiratory variables and the primary outcome, minute ventilation at isohypercapnia (end-tidal partial pressure of carbon dioxide of 55 mmHg or VE55), were obtained at regular intervals during treatment.
Results: Oxycodone reduced baseline minute ventilation by 28% (P < 0.001 vs. control). Ethanol caused a further decrease of oxycodone-induced respiratory depression by another 19% at 1 g/l ethanol plus oxycodone (P < 0.01 vs. oxycodone). Ethanol combined with oxycodone caused a significant increase in the number of apneic events measured in a 6-min window with a median (range) increase from 1 (0 to 3) at 0 g/l ethanol to 1 (0 to 11) at 1 g/l ethanol (P < 0.01). Mean (95% CI) VE55 decreased from 33.4 (27.9 to 39.0) l/min (control) to 18.6 (15.6 to 21.6) l/min (oxycodone, P < 0.01 vs. control) and to 15.7 (12.7 to 18.6) l/min (oxycodone combined with ethanol, 1 g/l; P < 0.01 vs. oxycodone).
Conclusions: Ethanol together with oxycodone causes greater ventilatory depression than either alone, the magnitude of which is clinically relevant. Elderly participants were more affected than younger volunteers.
Leave a Reply
You must be logged in to post a comment.